Mathematical Research Letters

Volume 12 (2005)

Number 3

Euler characteristics of arithmetic groups

Pages: 275 – 291

DOI: http://dx.doi.org/10.4310/MRL.2005.v12.n3.a1

Author

I. Horozov (Max Planck Institut für Mathematik)

Abstract

We have developed a general method for computing the homological Euler characteristic of finite index subgroups $\Gamma$ of $GL_m({\cal{O}}_K)$ where ${\cal{O}}_K$ is the ring of integers in a number field $K$. With this method we find, that for large, explicitly computed dimensions $m$, the homological Euler characteristic of finite index subgroups of $GL_m({\cal{O}}_K)$ vanishes. For other cases, some of them very important for spaces of motivic multiple polylogarithms at $n$-th root of unity, we compute non-zero homological Euler characteristic. Finally, our method allows us to obtain a formula for the Dedekind zeta function at $-1$ in terms of the ideal class set and the multiplicative group of quadratic extensions of the base ring.

Full Text (PDF format)